Chemotherapy can cause anaemia by interfering with the body’s natural process of creating new blood cells within bone marrow.
- You will be assessed for any other possible causes which may increase your risk of anaemia
- Your doctor will carefully monitor your red blood cell count with blood tests while you are having treatments which may put you at risk of anaemia
- Your treatment dose may need to be adjusted if you are at risk of or become anaemic
- Other options your health professional may discuss with you include iron supplementation and erythropoietic therapy (hormone to stimulate blood cell production)
- Moderate to severe anaemia may require a blood transfusion. You can get further information from your care team or access the Australian Red Cross Blood Service factsheet “What Happens if I need a Blood Transfusion?”
You should always report symptoms such as fatigue, breathlessness, dizziness and heart palpitations (feeling your heart beating rapidly).
You should go to the nearest hospital emergency department or call an ambulance if you develop shortness of breath and/or chest pain.
Become a patient
Find out how to become a patient at Icon Cancer Centre, or request more information from your nearest centre.
A list of credible support agencies to help you through all stages of your cancer journey.
Families and carers
Helpful information on finding the right support when caring for a loved one with cancer.
Our patients share their perspective and advice on receiving and coping with a cancer diagnosis.